SESSION TYPE: ILD Cases I
PRESENTED ON: Monday, October 22, 2012 at 01:45 PM - 03:00 PM
INTRODUCTION: Daptomycin is frequently used in patients with methicillin resistant staph aureus (MRSA) infections. The development of eosinophilic pneumonia secondary to daptomycin is a rare, but important side effect of this medication.
CASE PRESENTATION: A 76 year-old caucasian male with recently diagnosed second digit MRSA osteomyelitis presented with one week of progressive exertional dyspnea, fevers and non-productive cough. He was discharged home on intravenous daptomycin three weeks prior to this presentation. He denied any associated chest pain, wheezing, dysphagia, rash or arthralgias. Patient had a past medical history of type II diabetes mellitus, coronary artery disease, and chronic kidney disease. At the time of this admission the patient had hypoxemia requiring 6 L/min oxygen and bilateral fine inspiratory crackles in the mid to upper lung fields. Laboratory evaluation was pertinent for leukocytosis of 17,000 with 5% eosinophils. A chest CT demonstrated patchy infiltrates in mid to upper lung zones with predilection to periphery ( Figure 1) in comparison to scan done one month prior. Bronchoalveolar lavage revealed a cell count showing 56% eosinophils (Figure 2). A presumptive diagnosis of daptomycin induced eosinophilic pneumonia was made. Daptomycin was discontinued with clinical improvement in 6 days. Follow-up at one month revealed complete resolution of symptoms and radiographic abnormalities.
DISCUSSION: Eosinophilic pneumonia has been rarely associated with common drugs including antibiotics, NSAIDS, and beta blockers and exposure to radiation, cigarette smoke, cocaine, and heroin(1). Patients commonly present with fever, cough, malaise, weight loss and dyspnea with onset within 1-3 weeks of exposure. Physical examination is remarkable for hypoxia and bilateral crackles prominent in mid to upper lung zones. Some patients are found to have peripheral eosinophilia. Chest xray and CT imaging routinely show alveolar peripheral mid to upper lung zone infiltrates with relative central sparing. Further diagnostic evaluation includes bronchoscopy with bronchoalveolar lavage which in most cases shows a cell count with >25% eosinophils. The treatment of EP involves cessation of offending agent. There have been cases of daptomycin induced EP with relapse after discontinuation or weaning of glucocorticoid therapy requiring chronic prednisone (2).
CONCLUSIONS: Early recognition of daptomycin induced eosinophilic pneumonia may prevent progression to respiratory failure and requirement of corticosteroid therapy.
1) Solomon J, Schwarz M. Drug-, toxin-, and radiation therapy induced eosinophilic pneumonia. Semin Respir Crit Care Med. 2006;27(2):192-7.
2) Yasir lal and Aristides P. Assimacopoulos. Two Cases of Daptomycin-Induced Eosinophilic Pneuomnia and Chronic Pneumonitis. Clin Infect Dis. (2010) 50 (5): 737-740.
DISCLOSURE: The following authors have nothing to disclose: Bilal Safadi, Chadi Hage, William Carlos, Gabriel Bosslet
No Product/Research Disclosure InformationIndiana University School of Medicine, Indianapolis, IN